Alert archive / California / Wind Advisories in 2023
Wind Advisory 18, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Feb 28, 2023, 3:03 AM PST for 4 counties in California. It took effect at Mar 1, 2023, 12:00 AM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2023, 3:03 AM PST (11:03 UTC)
- In effect from
- Mar 1, 2023, 12:00 AM PST
- Expired
- Mar 1, 2023, 6:00 PM PST
- In force
- 18 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 11.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
012 WWUS76 KSGX 281103 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 303 AM PST Tue Feb 28 2023 CAZ060-282300- /O.CON.KSGX.HW.W.0007.230228T2200Z-230302T0600Z/ Apple and Lucerne Valleys- Including the cities of Victorville, Hesperia, Apple Valley, and Lucerne Valley 303 AM PST Tue Feb 28 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PST WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts to 60 mph expected. * WHERE...Apple and Lucerne Valleys. * WHEN...From 2 PM this afternoon to 10 PM PST Wednesday. * IMPACTS...Strong winds could damage trees and other objects. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest and most widespread winds are expected during the day on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ CAZ062-065-282300- /O.CON.KSGX.HW.W.0007.230228T2200Z-230302T0600Z/ San Diego County Deserts-San Gorgonio Pass Near Banning- Including the city of Borrego Springs 303 AM PST Tue Feb 28 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PST WEDNESDAY... * WHAT...West winds 35 to 45 mph with gusts to 75 mph expected. * WHERE...San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 2 PM this afternoon to 10 PM PST Wednesday. * IMPACTS...Strong winds could damage trees and other objects. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest and most widespread winds are expected during the day on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ CAZ061-282300- /O.CON.KSGX.HW.W.0007.230301T1400Z-230302T0600Z/ Coachella Valley- Including the cities of Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, and Coachella 303 AM PST Tue Feb 28 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 10 PM PST WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. * WHERE...Coachella Valley. * WHEN...From 6 AM to 10 PM PST Wednesday. * IMPACTS...Strong winds could damage trees and other objects. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest and most widespread winds are expected during the day on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ CAZ043-048-050-552-554-282300- /O.NEW.KSGX.WI.Y.0018.230301T0800Z-230302T0200Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of Oceanside, Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Newport Beach, Laguna Beach, San Clemente, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 303 AM PST Tue Feb 28 2023 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM PST WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts to 50 mph expected. * WHERE...San Diego County Coastal Areas, San Bernardino and Riverside County Valleys-The Inland Empire, San Diego County Valleys, Orange County Coastal Areas and Orange County Inland Areas. * WHEN...From midnight tonight to 6 PM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. * ADDITIONAL DETAILS...The strongest and most widespread winds are expected during the day on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 17
4 follow-up statements
454 WWUS76 KSGX 282134 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 134 PM PST Tue Feb 28 2023 CAZ060-282245- /O.CAN.KSGX.HW.W.0007.230228T2200Z-230302T0600Z/ Apple and Lucerne Valleys- Including the cities of Victorville, Hesperia, Apple Valley, and Lucerne Valley 134 PM PST Tue Feb 28 2023 ...HIGH WIND WARNING IS CANCELLED... The high wind warning has been replaced by a winter weather advisory which covers the combination of snow and strong wind gusts to 60 MPH. $$ CAZ062-065-010600- /O.CON.KSGX.HW.W.0007.230228T2200Z-230302T0600Z/ San Diego County Deserts-San Gorgonio Pass Near Banning- Including the city of Borrego Springs 134 PM PST Tue Feb 28 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST WEDNESDAY... * WHAT...West winds 35 to 45 mph with gusts to 75 mph expected. * WHERE...San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 2 PM this afternoon to 10 PM PST Wednesday. * IMPACTS...Strong winds could damage trees and other objects. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest and most widespread winds are expected during the day on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ CAZ061-010600- /O.CON.KSGX.HW.W.0007.230301T1400Z-230302T0600Z/ Coachella Valley- Including the cities of Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, and Coachella 134 PM PST Tue Feb 28 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 10 PM PST WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. * WHERE...Coachella Valley. * WHEN...From 6 AM to 10 PM PST Wednesday. * IMPACTS...Strong winds could damage trees and other objects. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest and most widespread winds are expected during the day on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ CAZ043-048-050-552-554-010600- /O.CON.KSGX.WI.Y.0018.230301T0800Z-230302T0200Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of Oceanside, Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Newport Beach, Laguna Beach, San Clemente, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 134 PM PST Tue Feb 28 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM PST WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts to 50 mph expected. * WHERE...San Diego County Coastal Areas, San Bernardino and Riverside County Valleys-The Inland Empire, San Diego County Valleys, Orange County Coastal Areas and Orange County Inland Areas. * WHEN...From midnight tonight to 6 PM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. * ADDITIONAL DETAILS...The strongest and most widespread winds are expected during the day on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
757 WWUS76 KSGX 010602 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 1002 PM PST Tue Feb 28 2023 CAZ062-065-011415- /O.CON.KSGX.HW.W.0007.000000T0000Z-230302T0600Z/ San Diego County Deserts-San Gorgonio Pass Near Banning- Including the city of Borrego Springs 1002 PM PST Tue Feb 28 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST WEDNESDAY... * WHAT...West winds 35 to 45 mph with gusts to 75 mph expected. * WHERE...San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Through 10 PM Wednesday. * IMPACTS...Strong winds could damage trees and other objects. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest and most widespread winds are expected during the day on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ CAZ061-011415- /O.CON.KSGX.HW.W.0007.230301T1400Z-230302T0600Z/ Coachella Valley- Including the cities of Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, and Coachella 1002 PM PST Tue Feb 28 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 10 PM PST WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. * WHERE...Coachella Valley. * WHEN...From 6 AM to 10 PM PST Wednesday. * IMPACTS...Strong winds could damage trees and other objects. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest and most widespread winds are expected during the day on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ CAZ043-048-050-552-554-011415- /O.CON.KSGX.WI.Y.0018.230301T0800Z-230302T0200Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of Oceanside, Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Newport Beach, Laguna Beach, San Clemente, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 1002 PM PST Tue Feb 28 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts to 50 mph expected. * WHERE...San Diego County Coastal Areas, San Bernardino and Riverside County Valleys-The Inland Empire, San Diego County Valleys, Orange County Coastal Areas and Orange County Inland Areas. * WHEN...From midnight tonight to 6 PM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. * ADDITIONAL DETAILS...The strongest and most widespread winds are expected during the day on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Moede
376 WWUS76 KSGX 011101 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 301 AM PST Wed Mar 1 2023 CAZ062-065-012345- /O.CON.KSGX.HW.W.0007.000000T0000Z-230302T0600Z/ San Diego County Deserts-San Gorgonio Pass Near Banning- Including the city of Borrego Springs 301 AM PST Wed Mar 1 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts to 70 mph. * WHERE...San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Until 10 PM PST this evening. * IMPACTS...Strong winds could damage trees and other objects. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ CAZ061-012345- /O.CON.KSGX.HW.W.0007.230301T1400Z-230302T0600Z/ Coachella Valley- Including the cities of Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, and Coachella 301 AM PST Wed Mar 1 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 10 PM PST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. * WHERE...Coachella Valley. * WHEN...From 6 AM this morning to 10 PM PST this evening. * IMPACTS...Strong winds could damage trees and other objects. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ CAZ043-048-050-552-554-012345- /O.CON.KSGX.WI.Y.0018.000000T0000Z-230302T0200Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of Oceanside, Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Newport Beach, Laguna Beach, San Clemente, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 301 AM PST Wed Mar 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts to 50 mph. * WHERE...San Diego County Coastal Areas, San Bernardino and Riverside County Valleys-The Inland Empire, San Diego County Valleys, Orange County Coastal Areas and Orange County Inland Areas. * WHEN...Until 6 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 17
288 WWUS76 KSGX 012129 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 129 PM PST Wed Mar 1 2023 CAZ048-050-020600- /O.NEW.KSGX.FZ.W.0004.230302T0800Z-230302T1600Z/ /O.CON.KSGX.WI.Y.0018.000000T0000Z-230302T0200Z/ San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, and Poway 129 PM PST Wed Mar 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST THURSDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 29 expected. For the Wind Advisory, west winds 20 to 30 mph with gusts to 45 mph. * WHERE...San Bernardino and Riverside County Valleys-The Inland Empire and San Diego County Valleys. * WHEN...For the Freeze Warning, from midnight tonight to 8 AM PST Thursday. For the Wind Advisory, until 6 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Low temperatures will be 29 to 35, which coldest locations in low-lying wind-sheltered locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ062-065-020600- /O.CON.KSGX.HW.W.0007.000000T0000Z-230302T0600Z/ San Diego County Deserts-San Gorgonio Pass Near Banning- Including the city of Borrego Springs 129 PM PST Wed Mar 1 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts to 70 mph. * WHERE...San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Until 10 PM PST this evening. * IMPACTS...Strong winds could damage trees and other objects. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ CAZ061-020600- /O.CON.KSGX.HW.W.0007.000000T0000Z-230302T0600Z/ Coachella Valley- Including the cities of Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, and Coachella 129 PM PST Wed Mar 1 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. * WHERE...Coachella Valley. * WHEN...From 6 AM this morning to 10 PM PST this evening. * IMPACTS...Strong winds could damage trees and other objects. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ CAZ043-552-554-020600- /O.NEW.KSGX.FR.Y.0007.230302T0800Z-230302T1600Z/ /O.CON.KSGX.WI.Y.0018.000000T0000Z-230302T0200Z/ San Diego County Coastal Areas-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of Oceanside, Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Huntington Beach, Costa Mesa, Newport Beach, Laguna Beach, San Clemente, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 129 PM PST Wed Mar 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST THURSDAY... * WHAT...For the Wind Advisory, west winds 20 to 30 mph with gusts to 50 mph. For the Frost Advisory, temperatures as low as 34 will result in frost formation. * WHERE...San Diego County Coastal Areas, Orange County Coastal Areas and Orange County Inland Areas. * WHEN...For the Wind Advisory, until 6 PM PST this evening. For the Frost Advisory, from midnight tonight to 8 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. && $$ Maxwell
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Feb 27, 9:11 PM PST, 5 hours 52 minutes earlier.
Area forecast discussion, Feb 27, 9:11 PM PST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
911 PM PST Mon Feb 27 2023
.SYNOPSIS...
Low pressure aloft will bring occasional rounds of rain and mountain
snow through Tuesday, becoming heavier and more widespread Tuesday
night and Wednesday. Gusty southwest to west winds will occur over
the mountains and deserts, becoming strong and potentially damaging
on Wednesday. The strong winds will spread to the coast and the
coastal waters on Wednesday as well. Fair weather will return
Thursday and continue through the weekend.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Radar has indicated scattered, light showers all evening drifting
east and southeast across the CWA. Rainfall has been less than 1/4
inch, with many sites, less than 1/10 inch in the lower elevations
through 8 PM PST. As this wave of showers weakens, more will follow
overnight, with notable breaks in between, if the high resolution
models are right. Snow is falling above 4000 feet north, and 4500
feet south. These levels will slowly fall overnight. a strong sfc
pressure gradient to the high deserts is supporting some wind gusts
already this evening over 50 MPH in the northern mountains. Our 00Z
Miramar sounding had a deep moist layer, topped by a weak inversion
near 8000 FT MSL. The precipitable water is about 1/2 inch. No Zone
Forecast updates are planned this evening. A number of Advisories
and Warnings are now in effect, and another Wind Advisory will be
needed for coastal areas on Wednesday, when west wind gusts to
around 45 MPH look likely if the cold, digging trough remains on
track.
From previous discussion...
Snowfall will be variable due to the showery nature of the precip in
the mountains, but will generally be 3-6 inches in the San
Bernardino County Mountains through Tuesday, which will add to the
issues with previous snow/snow removal/road closures there.
The main wave with the broad West Coast trough will move through
southern Nevada Wednesday, and with strong west flow over SoCal and
a weak atmospheric river, there will be more precipitation, locally
heavy. This will be a cold storm, though some brief warming could
occur Tuesday night with the atmospheric river. Snow levels of 4000-
4500 feet initially should fall to around 2500 feet north of San
Diego County by Wednesday afternoon, with NBM 1-D viewer showing the
snow level possibly down to 1500 feet around SBD when some light
lingering precip occurs late Wednesday afternoon. Total snowfall
Tuesday night-Wednesday of one to two feet will be possible in parts
of the mountains, especially west and southwest slopes, though San
Diego County will be mostly below one foot. Winds will add to the
winter storm threat with gusts to 80 MPH possible from the crests
into the desert slopes, and blowing and drifting of snow will occur.
High-resolution models indicate rainfall rates locally over 1/3 inch
per hour along somewhat convective bands, but that should remain
below flash flood guidance, and the thunderstorm chance is rather
small, less than 15% during any 6 hourly period and CAPE values
mostly 250 J/kg or less, even over the warmer surface of the coastal
waters. General total precip through Wednesday evening will be
around 1/2" near the coast, 1/2" to 1" in the valleys, with local 2-
4" of liquid on the coastal mountain slopes.
After the main trough moves east, warmer weather with weak offshore
flow to the north will occur Thursday, though temperatures remain
below normal through next weekend. Waves will continue to move east
across the Pacific west of the Pac NW/Canada to maintain the
longwave trough over really much of North America. Cluster analysis
shows some hint of at least zonal flow or even slight ridging over
SoCal and the southern part of the western US early next week, about
a 35% chance of the GEFS/EPS/Canadian ensembles, but the other
solutions keep the West Coast trough pattern which would likely
bring another round of precipitation sometime early next week. There
is a rather large range of potential high temperatures then from
basically the 50s to perhaps just beyond 70 in near-coastal areas.
&&
.AVIATION...
280500Z...SCT-BKN clouds with bases 2500-4000 ft MSL and layers up
to 7500 ft MSL continuing through about 15Z Tue, with bases
generally above 3000 ft MSL afterwards. Coastal slopes remaining
obscured through Tuesday evening. Current band of showers moving
east dissipating by 10Z. A second band of showers moves in Orange
County/far west San Bernardino County by 09Z, spreading south and
east through about 18-20Z. Bases locally lowering to 1500 ft MSL
with 2-4 SM vis in showers this evening and Tuesday morning.
Isolated CIGS down to 800 ft MSL with 1 SM vis in heaviest showers.
Southwest to west winds will increase over the mountains and deserts
this evening with sfc gusts 30-40 kts with isolated gusts to 50 kts
along the wind prone desert slopes, weakening after 14Z Tue, then
increasing again Tuesday evening with gusts 30-50 kt again. STG
up/downdrafts, LLWS, and rotors likely over and NE/E of the
mountains. Rotors likely VCTY KPSP at times.
&&
.MARINE...
Winds will strengthen and seas will build late Tuesday, leading to
hazardous boating conditions Tuesday night through Wednesday night.
West to northwest gales 25 to 30 kt with gusts to 35 kt are expected
Tuesday afternoon and continue through Wednesday. Local gusts to 40
kt possible with convective showers Wednesday afternoon and evening.
Conditions improve on Thursday as winds and seas lower.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 4 PM PST Wednesday for San Bernardino
County Mountains.
Winter Storm Warning from 6 PM this evening to 10 PM PST
Wednesday for Riverside County Mountains-San Diego County
Mountains.
High Wind Warning from 2 PM Tuesday to 10 PM PST Wednesday for
Apple and Lucerne Valleys-San Diego County Deserts-San
Gorgonio Pass Near Banning.
High Wind Warning from 6 AM to 10 PM PST Wednesday for Coachella
Valley.
PZ...Gale Watch from Tuesday afternoon through Wednesday evening for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo Point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC...10/Maxwell
AVIATION/MARINE...SSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:22 AM PST | Gale Warning | SGX | 50 hr | |
| Feb 28, 4:15 AM PST | Winter Weather Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 40 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.